Georgia, 2005

Hail and Damaging Wind in Georgia, March 31, 2005

March 31, 2005 · NWS TAE · 6 events in 3 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 31, 1:30 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 31, 1:30 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
130 PM EST THU MAR 31 2005

.SYNOPSIS...LARGE MCS WHICH FORMED OVER AL/MS/GA LAST NIGHT ALONG A
STATIONARY BOUNDARY...HAS BECOME LESS ORGANIZED THROUGH THE MORNING
HOURS TODAY...ESPECIALLY TO THE NORTH AND EAST. HOWEVER...NEW
SHOWERS AND STORMS ARE BEGINNING TO DEVELOP WELL TO THE SOUTH AND
EAST OF THE BOUNDARY WHERE SOME INSOLATION HAS OCCURRED AND PUSHED
TEMPS TO THE 80 DEGREE MARK. IT IS STILL IN QUESTION HOW FAR EAST
THESE STORMS WILL CONTINUE TO REDEVELOP THIS AFTERNOON...AS THE LOW
LEVEL INSTABILITY IS SOMEWHAT LIMITED AND THE BOUNDARY IS NOT
EXPECTED TO MAKE AND FURTHER PROGRESS TO THE SE. OVER THE COASTAL
WATERS...WINDS GENERALLY CONTINUE OUT OF THE S-SE AT 10 TO 15 KTS.

&&

.SHORT TERM...THE STAGE APPEARS TO BE SET FOR ANOTHER WIDESPREAD
HEAVY RAINFALL EVENT ACROSS MUCH OF THE CWA DURING THE NEXT 24-36
HRS...WITH 1 TO 3 INCH STORM TOTALS LIKELY ACROSS THE REGION...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE TO THE NORTH AND WEST. THE MOST
CHALLENGING PART OF THE POP FCST WILL BE TONIGHT...AS THE STATIONARY
BOUNDARY SHOULD LIFT BACK FURTHER N AS A WARM FRONT...WHICH SHOULD
TEMPORARILY STOP THE SPREAD OF THE SHOWERS AND STORMS TO THE SE.
HOWEVER...THIS DOES NOT TAKE INTO ACCOUNT ANY SHOWERS AND STORMS
DEVELOPING WELL OUT AHEAD OF THIS BOUNDARY WHICH MAY VERY WELL OCCUR
IN THE MORE UNSTABLE AIR LATE THIS AFTERNOON TO THE S AND E.
THEREFORE...WILL HAVE A NW TO SE POP GRADIENT FOR TONIGHT...AND MAY
GO SLIGHTLY HIGHER THAN THE MAV TO THE SE. GENERALLY CATEGORICAL
POPS ARE EXPECTED ON FRIDAY...AS A PRE-FRONTAL SQUALL LINE DEVELOPS
OUT AHEAD OF THE COLD FRONT AND MOVES EAST THROUGH THE CWA. IN
ADDITION TO THE HEAVY RAINFALL...SEVERE THUNDERSTORM DEVELOPMENT
CANNOT BE DISCOUNTED AS WELL...WITH LARGE HAIL AND DAMAGING WINDS
EXPECTED AS THE PRIMARY THREATS.

&&

.LONG TERM...
A SFC HIGH PRESSURE SYSTEM WILL BUILD INTO THE AREA SUNDAY AND
REMAIN DOMINANT THROUGH LATE TUESDAY GIVING RATHER BENIGN WEATHER
FOR THE FIRST HALF OF THE PERIOD. A SHORT WAVE WILL PUSH A SFC FRONT
THROUGH THE CWA LATE WEDNESDAY INTO THURSDAY AND BRING WITH IT
CHANCE POPS AND ISOLD TSTMS. SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...BUT WILL BE MONITORED AS THE SYSTEM APPROACHES. WEATHER
SHOULD CLEAR QUICKLY BEHIND THE FRONT BY FRIDAY MORNING.

&&

.MARINE...EXPECT THE RELATIVELY QUIET CONDITIONS TO QUICKLY COME TO
AN END BY LATE TONIGHT AS WINDS AND SEAS INCREASE OUT AHEAD OF THE
COLD FRONT TO AT LEAST SCEC LEVELS. BEHIND THE FRONT...AN SCA
APPEARS VERY LIKELY AT THIS TIME.

&&

.FIRE WEATHER...NO CONCERNS UNTIL SATURDAY AS HIGH PRESSURE BUILDS
INTO THE CWA.

&&

.HYDROLOGY...WIDESPREAD RIVER FLOODING CONTINUES ACROSS PARTS OF THE
CWFA...AND WILL LIKELY BE EXACERBATED BY ADDITIONAL RAINFALL OVER
THE NEXT COUPLE OF DAYS. SEE RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  64 78 57 71 / 40 90 60 05
PANAMA CITY  66 76 53 69 / 50 80 50 05
DOTHAN       63 76 51 66 / 70 99 30 05
ALBANY       65 75 52 67 / 70 99 50 05
VALDOSTA     64 79 56 68 / 40 80 70 10
CROSS CITY   64 82 58 70 / 30 70 70 10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...A FLOOD WATCH IS IN EFFECT UNTIL 930 AM CST FRIDAY MORNING.
GA...A FLOOD WATCH IS IN EFFECT UNTIL 1030 AM EST FRIDAY MORNING.
FL...NONE.
&&

SHORT TERM: GOULD
LONG TERM: HICKS
Hazardous weather outlook, Mar 31, 5:22 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 AM EST THU MAR 31 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-312300-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
522 AM EST THU MAR 31 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL BUT THE
SOUTHEAST FLORIDA BIG BEND TODAY AND TONIGHT AND A MODERATE RISK FOR
RIP CURRENTS TODAY...

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL BUT THE
SOUTHEAST FLORIDA BIG BEND TODAY AND TONIGHT. A COLD FRONT WILL SAG
SOUTH INTO CENTRAL GEORGIA AND ALABAMA THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THIS BOUNDARY WILL MOVE INTO THE
REGION THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THIS FRONT WILL
STALL JUST NORTH OF OUR FORECAST AREA THIS EVENING AND LIFT NORTH AS
A WARM FRONT OVERNIGHT AS A MUCH STRONGER LOW PRESSURE SYSTEM
DEVELOPS OVER THE LOWER MISSISSIPPI AND LIFTS TO THE NORTHEAST. A
SQUALL LINE IS EXPECTED DEVELOP AHEAD OF A STRONG COLD FRONT AND
MOVE TOWARD OUR SOUTHEAST ALABAMA AND EASTERN FLORIDA PANHANDLE ZONES
BY DAYBREAK FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE AS THE SQUALL LINE
ADVANCES FROM WEST TO EAST ACROSS THE TRI-STATE REGION FRIDAY. THE
LINE OF STORMS MAY CONTAIN BOW ECHOES PRODUCING DAMAGING WINDS AND
LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE
WEATHER THREAT WILL END LATE ON FRIDAY OVER ALL BUT THE EASTERNMOST
ZONES AS THE STRONG COLD FRONT PASSES THROUGH. THE SEVERE WEATHER
THREAT SHOULD END OVER THE VALDOSTA REGION AND THE EASTERN BIG BEND
EARLY SATURDAY MORNING. THE WEEKEND THROUGH THE FIRST PART OF NEXT
WEEK WILL BE DRY WITH RAIN CHANCES RETURNING ON WEDNESDAY AS ANOTHER
LOW PRESSURE SYSTEM SENDS ANOTHER COLD FRONT OUR WAY. LOWERING
AFTERNOON RELATIVE HUMIDITIES SATURDAY AND SUNDAY AFTERNOON MAY
ENHANCE THE SPREAD OF ANY WILDFIRES THAT DEVELOP.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA BIG
BEND AND PANHANDLE BEACHES TODAY.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

.SPOTTER CALL TO ACTION STATEMENT...
SOME STORMS MAY BECOME SEVERE TODAY AND TONIGHT. SPOTTERS WILL BE
CONSIDERED ACTIVATED UPON THE ISSUANCE OF A CONVECTIVE WATCH FOR OUR
AREA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

22-BARRY

In the hours before

Special weather statement, Mar 31, 1:31 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
131 PM EST THU MAR 31 2005

ALZ065>067-GAZ120>122-124-126-311931-
CLAY GA-COFFEE AL-DALE AL-HENRY AL-LEE GA-QUITMAN GA-RANDOLPH GA-
TERRELL GA-
INCLUDING THE CITIES OF...ABBEVILLE...CUTHBERT...DALEVILLE...
DAWSON...ELBA...ENTERPRISE...FORT GAINES...FORT RUCKER...
GEORGETOWN...HEADLAND...LEESBURG AND OZARK
131 PM EST THU MAR 31 2005

THE SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 400 PM EST THURSDAY
AFTERNOON (300 PM CST) FOR PARTS OF EXTREME SOUTHEAST ALABAMA AND
SOUTHWEST AND SOUTH CENTRAL GEORGIA HAS BEEN CANCELLED. ALTHOUGH THE
THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED...STRONG THUNDERSTORMS
WITH LOCALLY VERY HEAVY RAINFALL WILL REMAIN POSSIBLE THROUGHOUT THE
AFTERNOON.

17-GOULD

The radar

The Tallahassee radar (KTLH), 60 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Decatur

When
March 31, 2:35 PM EST
Where
Decatur County, Bainbridge
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.900, -84.567

Penny size hail reported by the public.

Hail, Decatur

When
March 31, 2:43 PM EST
Where
Decatur County, Bainbridge
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.900, -84.567

Marble to golfball size hail reported by a local radio station.

Thunderstorm Wind, Decatur

When
March 31, 2:45 PM EST
Where
Decatur County, 2 mi SW of Bainbridge
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
30.883, -84.583

A metal storage building was damaged. Numerous trees and power lines were snapped off on State Road 253. Reported by the public.

Hail, Grady

When
March 31, 3:07 PM EST
Where
Grady County, Cairo
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
30.867, -84.200

Marble to quarter size hail reported by NWS Peachtree City.

Hail, Thomas

When
March 31, 3:20 PM EST
Where
Thomas County, Ochlocknee
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.983, -84.050

Penny size hail reported along Highway 3 by a SKYWARN storm spotter.

Hail, Thomas

When
March 31, 3:25 PM EST to 3:40 PM EST
Where
Thomas County, Countywide
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.833, -83.933

Marble to golfball size hail reported by the Thomas County EMA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439727, 5439728, 5439731, 5439729, 5439732, 5439730.